Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 13, NWS Raleigh, NC

September 6, 1999Wayne County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 6, 1999, 6:47 PM EDT for Wayne County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 1999, 6:47 PM EDT (22:47 UTC)
Expired
Sep 6, 1999, 9:00 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wayne County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 062247
FFWRDU
NCC191-070100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
647 PM EDT MON SEP 6 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 645 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM STEVENS
MILLS NORTHEAST TO EUREKA. RAINFALL AMOUNTS OF TWO TO THREE INCHES
OF RAIN PER HOUR ARE INDICATED. FLOODING OF ROADS AND NORMALLY
FLOOD PRONE AREAS IS HIGHLY LIKELY.

RESIDENTS SHOULD MONITOR THE LOCAL STREAMS AND CREEKS AND MOTORISTS
SHOULD AVOID AREAS WHERE HEAVY RAINS ARE OCCURRING.

DON'.T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

RLH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 1:42 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 6, 1:42 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EDT MON SEP 6 1999

REMNANTS OF DENNIS AND WEAK IMPULSE ON SOUTH END ACROSS
EAST-CENTRAL NCAROLINA...GENERATING QUITE A BIT OF RAIN WITH EMBEDED
TSTMS EASTERN HALF OF STATE.

WITH MAIN S/W ASSOCIATED WITH DENNIS FINALLY LIFTING NORTHEAST AND WEAK
IMPULSE MOVES OFFSHORE EARLY EVENING...RAIN SHOULD COME TO AN END.
EVENTHOUGH MAIN CENTER LIFTS NORTHEAST AWAY FROM AREA...TROFINESS
REMAINS OVER THE MID ATLC REGION ALOFT/SURFACE REMAINDER OF THE
PERIOD. ANOTHER S/W IMPULSE DROPS SOUTHEAST FROM NORTHERN PLAINS
SHEARING/WEAKENING AS IT MOVES TOWARD THE AREA...MAIN ENERGY STAYING
NORTH. SIMILARLY SURFACE FRONT WEAKENS/HARD TO FIND BY THE TIME
REACHES THE CWA. THUS THINK BOTH MOS POPS ON THE HIGH SIDE FOR
TONIGHT.

SO FOR TONIGHT...PLENTY OF TROPICAL MOISTURE AROUND WILL RESULT IN
CONSIDERABLE CLOUD COVER OVERNIGHT. THINK AREAS THAT CURRENTLY HAVE
BREAKS WILL FILL BACK IN WITH LOW CLOUDS/FOG TONIGHT. WILL LEAVE
SMALL CHANCE SHOWERS (TSTMS SLIM DUE TO CLOUD COVER) IN FOR IMPULSE
SKIRTING ACROSS. LOOKS LIKE BEST CHANCE MAINLY THIS EVENING. 15Z RUC
BRINGS WEAK RIDGING OVER THE AREA TONIGHT. MID TO UPPER 60S
REASONABLE ON TEMPERATURES.

TUESDAY...AFTER A CLOUDY START...SHOULD SEE MORE BREAKS. PLENTY OF
MOISURE STILL AROUND. THE COMBINATION OF AFTERNOON HEATING/TROUGH
OVER AREA WILL MAKE THINGS UNSTABLE ENOUGH TO GENERATE LOW CHANCES
FOR SHOWERS/TSTMS ESPECIALLY IN THE AFTERNOON. TEMPERATURES A BIT
TRICKY BUT WILL GO UNDER MOS DUE TO MOIST/WET GROUNDS FROM RECENT
HEAVY RAINS. A FEW SHOWERS/TSTM COULD LINGER INTO EARLY EVENING TUESDAY
OTHERWISE PARTLY CLOUDY TUESDAY NIGHT.
WEDNESDAY...MORE SUNSHINE. WILL GO AT OR NEAR MOS.

EXTENDED....ANOTHER FRONT FROM THE CENTRAL PLAINS WILL CROSS THE
AREA THURSDAY INTO FRIDAY BRINGING A CHANCE FOR SHOWERS/TSTMS. DRY
FOR SATURDAY AS HIGH PRESSURE BUILDS OVER.

THATS IT. ENJOY THE EVENING.

.RAH...NONE.

RA

In the hours before

Local storm report, Sep 6, 6:40 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT MON SEP 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    WILSON                    NC   WIND DAMAGE
09/06/99   WILSON                         EAST OF WILSON ON 42E NEAR
                                          THE LANDFILL...SIDING
                                          BLOWN OFF A HOUSE.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:52 PM EDTTornado WarningRAHHalifax, Warren33 min
Sep 6, 6:06 PM EDTFlash Flood WarningRAHEdgecombe2 hr
Sep 6, 6:09 PM EDTSevere Thunderstorm WarningRAHWayne31 min
Sep 6, 7:08 PM EDTSevere Thunderstorm WarningRAHWayne32 min

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.